Iowa, 2024

Tornadoes and Hail in Iowa, April 16, 2024

April 16, 2024 · NWS FSD · 14 events in 4 counties and zones

A negatively tilted upper level wave lifted across the Central Plains on April 16th, with timing of the dry slot ahead of the feature during the afternoon hours. With peak destabilization and development of storms near the triple point in the early to mid afternoon, a mix of hail, damaging winds, and several brief tornadoes occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A negatively tilted upper level wave lifted across the Central Plains on April 16th, with timing of the dry slot ahead of the feature during the afternoon hours. With peak destabilization and development of storms near the triple point in the early to mid afternoon, a mix of hail, damaging winds, and several brief tornadoes occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 16, 11:46 AM CST, 1 hour earlier. Its key messages:

  • Wind Advisory has been issued for most of the forecast area into this afternoon. Strong easterly winds sustained at 20-30 mph with gusts up to 45 mph are expected, but will decrease from west to east through the afternoon.
  • Rainfall continues through Wednesday morning. Additional rainfall 0.50 to 1.50" through tonight, highest along/east of Hwy 81. Pockets of 3+ inches total rainfall possible.
  • Rainfall rates could exceed 1 inch per hour at times. Isolated to scattered urban flash flooding may occur. Ponding in low lying areas is also likely.
  • Isolated to scattered severe thunderstorms will be possible late this morning. The greatest threat with the strongest storms will be large hail.
  • Moderate (40%-80%) precipitation chances return Wednesday night into Thursday. Focused south of I-90.
  • The breezy conditions will continue along with more seasonal conditions from the midweek into the weekend.
Area forecast discussion, Apr 16, 11:46 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1246 PM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Wind Advisory has been issued for most of the forecast area
  into this afternoon. Strong easterly winds sustained at 20-30
  mph with gusts up to 45 mph are expected, but will decrease
  from west to east through the afternoon.

- Rainfall continues through Wednesday morning. Additional
  rainfall 0.50 to 1.50" through tonight, highest along/east of
  Hwy 81. Pockets of 3+ inches total rainfall possible.

- Rainfall rates could exceed 1 inch per hour at times. Isolated
  to scattered urban flash flooding may occur. Ponding in low lying
  areas is also likely.

- Isolated to scattered severe thunderstorms will be possible
  late this morning. The greatest threat with the strongest
  storms will be large hail.

- Moderate (40%-80%) precipitation chances return Wednesday
  night into Thursday. Focused south of I-90.

- The breezy conditions will continue along with more seasonal
  conditions from the midweek into the weekend.

&&

.DISCUSSION...
Issued at 332 AM CDT Tue Apr 16 2024

TODAY (Tuesday): Water vapor imagery shows the surface low
pressure system that will continue to impact our area over the
next 24 hours spinning over the Colorado/Kansas/Nebraska
borders. This low pressure system is expected to continue its
northeastward trek, bringing the region beneficial rainfall.
Showers and thunderstorms that formed along the South
Dakota/Nebraska boarder continue to move north-northeastward.
The better environment for severe weather remains to our south
over Nebraska and Iowa. However there exists enough instability
in the form of 400-800 J/kg of MUCAPE and around 30 kts of 1-3
km bulk shear to support storms strong enough to produce hail
from dime to quarter sized, wind gusts 50+ mph, and lightning
through Tuesday morning. Though the risk is low, cannot rule out
a brief tornado or two.

Strong easterly winds sustained at 20-30 mph and gusts of 45-55 mph
have been occurring during the overnight hours and will
continue through Tuesday night. A Wind Advisory has been issued
for portions of southeastern South Dakota, northeastern
Nebraska, northwestern Iowa, and southwestern Minnesota and
continues until 7 PM today.

CAMS indicate the possibility of a secondary band of stronger
storms forming along the cold front/triple point as it rotates
over the area Tuesday morning. The most likely scenario is
storms will begin as isolated cells, and then quickly grow
upscale into a line due to the forcing being mostly parallel
with the front. The biggest question with this line is will the
environment be able to destabilize enough to support severe
storms? If it does, the most likely threat with these storms
remains hail from dime to half dollar size, wind gusts up to 50
mph, and locally heavy rainfall. Following the band of heavier
rain we will see scattered brief lulls as the dry slot moves
over the area. On the back side of the low we will once again
see some rain showers, but expect these to be lighter.

Looking at rainfall: rainfall rates under stronger storms could
approach 1 to 2 inches per hour. WPC excessive rainfall outlook has
portions of southeastern South Dakota, northwestern Nebraska, and
northwestern Iowa in a slight risk (level 2 of 4) as a result.
Expecting widespread rainfall totals of 1 to 2.5 inches with
isolated pockets of 3+ inches, especially in the counties along
the Missouri River. Scattered urban street flooding is possible,
as well as rises in small creeks and streams. While this
rainfall will result in overall river rises as well, large
rivers are low enough that we are not expecting river flooding
at this time.

WEDNESDAY-THURSDAY: Another upper level trough will be pushing into
the Northern Plains Wednesday evening. A cold front tied to this
upper wave will be pushing through the area, cooling temperatures in
its wake. Along with the cooler temperatures, the front will bring
another chance for rain with it. Ensembles generally support this
but have a wide variance in the location of the highest chance for
rain. This chance for rain looks to be tied to locations south of I-
90 but the highest probabilities for exceeding an tenth of an inch
or more vary between I-80 and the highway-20 corridor. For now, have
stuck with model blended PoPs to account for this uncertainty.
Chances for rain look to persist into Thursday morning before
pushing southeast of the area. With a new, cooler airmass in place,
Thursday will be a cooler day with high temperatures into the 50s.

FRIDAY AND Beyond: The cooler conditions look to be here to
stay as the previously mentioned upper level wave is slow to
push east of the area. Northerly flow along with the cooler
conditions will continue through the rest of the work week and
persist into the weekend. High temperatures will remain in the
50s while low temperatures fall to the 20s and 30s.

A second upper level trough looks to push into the Northern Plains
early next week but this wave's evolution is uncertain since medium
range guidance depicts varying evolutions of the wave. This wave
could bring another chance of rain with it as ensembles show a broad
30-50% chance for exceeding a hundredth of an inch of precipitation.
This wave does look to bring some warmer temperatures with it via
the warm air advection (WAA) out ahead of it, possibly bringing high
temperatures back to seasonable for the beginning of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1235 PM CDT Tue Apr 16 2024

Mostly MVFR and IFR conditions will continue across the area
this TAF period mostly due to developing showers and
thunderstorms. Taking at satellite imagery, MVFR to IFR stratus
continues to sit over the area ahead of a surface low this
afternoon. As the low rotates to the north-northeast into the
evening hours, areas across portions of northwestern IA and far
northeastern NE should break free of the low-level deck which
will lead to the development of more showers and storms through
the late evening. Periods of light to moderate showers will
continue into Wednesday morning. Otherwise, breezy easterly
winds will decrease as the low approaches then shift towards the
northwest overnight. Wind speeds will gradually increase with
gusts between 30-35 kts possible to end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 5 PM CDT this afternoon for SDZ039-040-
     054>056-061-062-066-067-070-071.
MN...Wind Advisory until 5 PM CDT this afternoon for MNZ097-098.
     Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-
     081-089-090.
IA...Wind Advisory until 5 PM CDT this afternoon for IAZ001-012-020-
     031.
     Wind Advisory until 7 PM CDT this evening for IAZ002-003-013-
     014-021-022-032.
NE...Wind Advisory until 5 PM CDT this afternoon for NEZ014.

&&

DISCUSSION...AJP
AVIATION...Gumbs
Hazardous weather outlook, Apr 16, 3:22 AM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
422 AM CDT Tue Apr 16 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-170930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
422 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

A strong low pressure system is bringing showers and thunderstorms
to the region. Some of these storms may be strong to severe, with the
greatest threat being large hail up to half dollar and damaging wind
gusts. Rain rates of 1 to 2 inches per hour are possible under
stronger storms, which may result in brief urban flash flooding and
ponding in low laying areas. Showers and thunderstorms continue
through Tuesday afternoon before a brief lull when the dry slot
passes over the region. Lighter showers will redevelop on the
backside of the low pressure and continue through early Wednesday
morning.

In addition, strong easterly winds sustained at 20-30 mph with gusts
45-55 mph are occurring and will continue through Tuesday afternoon.
A Wind Advisory is in effect until 7 pm tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rain tapers off but winds remain strong through Wednesday afternoon.
Thursday brings another chance for rain, but confidence is low on
exact timing due to high variance in guidance. Cooler and dry for
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 16, 7:48 AM CST, 4 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
848 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             Remsen                  42.81N 95.98W
04/16/2024  M2.66 Inch       Plymouth           IA   CO-OP Observer

            CO-OP Observer station RMSI4 Remsen.
            Rainfall so far for this event.

0818 AM     Rain             2 E Dixon               43.39N 99.44W
04/16/2024  M2.41 Inch       Gregory            SD   Mesonet

            Mesonet station 283 SD RWIS Dixon.
            Rainfall so far for this event.

0700 AM     Rain             3 W North Sioux City    42.53N 96.57W
04/16/2024  M2.37 Inch       Union              SD   Cocorahs

            Cocorahs station SD-UN-14 Jefferson 4.9 S.
            Rainfall so far for this event.

0700 AM     Rain             4 S Concord             42.32N 96.98W
04/16/2024  M2.34 Inch       Dixon              NE   Cocorahs

            Cocorahs station DIXO4219 Concord 4.23 S.
            Rainfall so far for this event.

0817 AM     Rain             3 SE Jefferson          42.57N 96.53W
04/16/2024  M2.24 Inch       Union              SD   Mesonet

            Mesonet station 53 SD RWIS North Sioux City.
            Rainfall so far for this event.

0700 AM     Rain             9 S Dallas              43.11N 99.50W
04/16/2024  M2.14 Inch       Gregory            SD   Cocorahs

            Cocorahs station SD-GY-1 Dallas 8.8 S.
            Rainfall so far for this event.

0809 AM     Rain             Rock Valley             43.20N 96.30W
04/16/2024  M2.00 Inch       Sioux              IA   Public

            Report via social media.
            Rainfall so far for this event.

&&
Local storm report, Apr 16, 8:46 AM CST, 4 hours before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
946 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Rain             3 NNW Wakefield         42.30N 96.90W
04/16/2024  M4.05 Inch       Dixon              NE   CO-OP Observer

            Rainfall so far for this event.

0923 AM     Rain             2 WSW Gayville          42.88N 97.22W
04/16/2024  M2.62 Inch       Yankton            SD   Mesonet

            Mesonet station 197 SD RWIS Gayville.
            Rainfall so far for this event.

0700 AM     Rain             3 SSW Hubbard           42.35N 96.62W
04/16/2024  M2.44 Inch       Dakota             NE   Cocorahs

            Cocorahs station DAKO002 Hubbard 3.1 SW.
            Rainfall so far for this event.

0715 AM     Rain             Le Mars                 42.79N 96.17W
04/16/2024  M2.35 Inch       Plymouth           IA   Public

            Report via social media.
            Rainfall so far for this event.

0922 AM     Rain             4 E Irene               43.08N 97.08W
04/16/2024  M2.17 Inch       Turner             SD   Mesonet

            Mesonet station 320 SD RWIS IRENE.
            Rainfall so far for this event.

&&
Local storm report, Apr 16, 11:10 AM CST, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1210 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     Non-Tstm Wnd Gst 3 E Cavour              44.37N 97.98W
04/16/2024  M73 MPH          Beadle             SD   Mesonet

            Delayed report from early morning.

&&

ak
Local storm report, Apr 16, 11:13 AM CST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1213 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     Non-Tstm Wnd Gst 2 NNW Huron             44.39N 98.23W
04/16/2024  M66 MPH          Beadle             SD   ASOS

            Delayed report from early morning.

&&

ak
Local storm report, Apr 16, 12:30 PM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
130 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     Rain             Wakefield               42.27N 96.87W
04/16/2024  M3.89 Inch       Dixon              NE   Public

            Report via social media.
            Rainfall so far for this event.

1200 PM     Rain             1 SSW Hawarden          42.99N 96.49W
04/16/2024  M2.37 Inch       Sioux              IA   Mesonet

            Mesonet station FW6302 Hawarden.
            Rainfall so far for this event.

0112 PM     Rain             Merrill                 42.72N 96.25W
04/16/2024  M2.25 Inch       Plymouth           IA   Public

            Report via social media.
            Rainfall so far for this event.

&&

The radar

The Sioux Falls radar (KFSD), 111 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 6 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Plymouth

When
April 16, 12:46 PM CST
Where
Plymouth County, 0.49 mi NNW of Hinton
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
42.637, -96.302

Members of the Hinton Police Department witnessed a very brief touchdown in an open field. The storm produced no visible damage as to determine a rating.

Tornado, Plymouth

When
April 16, 12:48 PM CST
Where
Plymouth County, 2.59 mi SW of West Le Mars
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
42.759, -96.262

Members of the public witnessed a very brief touchdown in an open field. The storm produced no visible damage as to determine a rating. The touchdown location is an estimate based on public videos and radar.

Thunderstorm Wind, Plymouth

When
April 16, 12:49 PM CST to 12:51 PM CST
Where
Plymouth County, 6.61 mi W of James
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.580, -96.450

Thunderstorm winds destroyed a horse lean-to and injured the horse inside. Several tree limbs were also broken.

Hail, Woodbury

When
April 16, 12:50 PM CST to 12:52 PM CST
Where
Woodbury County, 1.23 mi NW of Leeds
Measured
1 in hail
Reported by
Social Media
Coordinates
42.540, -96.390

Tornado, Plymouth

When
April 16, 1:00 PM CST to 1:03 PM CST
Where
Plymouth County, 4.03 mi SW of Struble to 2.72 mi SW of Struble
Rating
EF1
Path length
1.32 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
42.860, -96.238

A tornado spun up in an open field around 4 miles southwest of Struble, about one-half mile south of 130th Street and just west of Kestrel Avenue. The tornado tracked to the northeast for one-half mile before destroying an outbuilding and blowing out a garage door on a single family dwelling on the east side of Kestrel Avenue. The tornado continued northeast for around one mile before it uprooted a one-foot diameter tree at another farmstead before it lifted shortly thereafter. The maximum estimated wind speed was 105 mph and the average path width was 25 yards.

Thunderstorm Wind, Plymouth

When
April 16, 1:10 PM CST to 1:12 PM CST
Where
Plymouth County, 0.69 mi S of Merrill
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
42.710, -96.250

Thunderstorm winds blew a trailer into the ditch along Highway 75 around one-half mile south of Merrill. A photo showed the trailer was destroyed in the process.

Tornado, Sioux

When
April 16, 1:11 PM CST
Where
Sioux County, 3.26 mi SSW of Maurice
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
42.924, -96.194

Emergency manager witnessed a very brief touchdown in an open field. The storm produced no visible damage as to determine a rating.

Thunderstorm Wind, Plymouth

When
April 16, 1:21 PM CST to 1:22 PM CST
Where
Plymouth County, 4.84 mi S of Remsen
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.750, -95.980

Thunderstorm outflow winds destroyed two grain bins.

Thunderstorm Wind, Plymouth

When
April 16, 1:22 PM CST to 1:23 PM CST
Where
Plymouth County, 3.43 mi SW of Oyens
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.780, -96.090

Thunderstorm winds damaged the center portion of an outbuilding roof.

Tornado, Sioux

When
April 16, 1:27 PM CST to 1:29 PM CST
Where
Sioux County, 1.35 mi NNW of Sioux Center to 1.48 mi SSW of Sioux Center Muni Ar
Rating
EF0
Path length
0.89 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
43.097, -96.193

A brief tornado spun up just south of 380th Street on the outskirts of Sioux Center. The tornado quickly crossed 380th Street as it moved north-northeast and uprooted several large pine trees along a tree line. The tornado then struck a farmstead where it collapsed a barn and tossed tin into a neighboring field. The tornado shifted track to a more northeast direction and then crossed open fields until it lifted near the railroad tracks around one-half mile south of 370th Street. The maximum estimated wind speed was 85 mph and the average path width was 25 yards.

Tornado, Sioux

When
April 16, 1:30 PM CST to 1:31 PM CST
Where
Sioux County, 1.35 mi SSE of Sioux Center Muni Ar to 1.26 mi SE of Sioux Center Muni Ar
Rating
EF0
Path length
0.25 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
43.113, -96.167

A brief tornado spun up just south of 370th Street around one-half mile east of U.S. Highway 75 where it uprooted three large pine trees. The tornado moved northeast for about another minute before breaking several large branches at a residence before it lifted. The maximum estimated wind speed was 80 mph and the average path width was 25 yards.

Tornado, Lyon

When
April 16, 1:58 PM CST to 2:01 PM CST
Where
Lyon County, 6.35 mi S of George to 5.39 mi S of George
Rating
EF1
Path length
0.99 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
43.258, -96.006

A tornado developed along 270th Street to the west of Kennedy Avenue. It tracked north-northeastward through Otter Valley Golf Course where it uprooted several trees and damaged a maintenance shed. The tornado continued on a north-northeast path and impacted a farmstead north of the golf course where it destroyed an outbuilding and uprooted several more trees. Debris from the outbuilding was strewn across a field as it continued for another half mile northward before it lifted near the intersection of 260th Street and Kennedy Avenue. The maximum estimated wind speed was 105 mph and the average path width was 50 yards.

Thunderstorm Wind, Sioux

When
April 16, 1:59 PM CST to 2:00 PM CST
Where
Sioux County, 4.09 mi W of Matlock
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.255, -96.001

Thunderstorms winds removed the roofs from a couple buildings.

Thunderstorm Wind, Lyon

When
April 16, 2:01 PM CST to 2:02 PM CST
Where
Lyon County, 5.73 mi S of George
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.267, -96.000

Thunderstorm winds partially damaged the roof of an outbuilding.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177838, 1178100, 1177837, 1177836, 1177849, 1177843, 1177850, 1177851, 1177852, 1177853, 1177857, 1177866, 1177868, 1177869.